Virginia, 2007

Damaging Winds in Virginia, August 9, 2007

August 9, 2007 · NWS RNK · 2 events in 2 counties and zones

Isolated severe thunderstorms brought wind damage during the afternoon and evening of August 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$40,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Isolated severe thunderstorms brought wind damage during the afternoon and evening of August 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 9, 1:27 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 9, 1:27 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
227 PM EDT THU AUG 9 2007

.SYNOPSIS...
A COLD FRONT WILL PUSH THROUGH OUR PERSISTENT AREA OF HIGH
PRESSURE ON FRIDAY. ISOLATED TO SCATTERED SHOWERS AND STORMS WILL
ACCOMPANY IT. COOLER AND LESS HUMID CONDITIONS WILL BE COMMON
THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
NOT A LOT OF CHANGE TO GOING FORECAST WITH YET ANOTHER WARM/MUGGY
OVERNIGHT SIMILAR TO THE PAST FEW GIVEN MOIST DEW POINTS AND RIDGING
OVERHEAD. BEST SUPPORT FOR CONVECTION MAINLY ACROSS THE NORTH/NE
THIS EVENING UNDER PASSING S/W AND MCS REMNANT. HOWEVER SOME LIFT
MAY TEND TO INTERACT WITH WEAKNESS ACROSS THE PIEDMONT PER NAM BUT
IFFY IN DEEP WESTERLY FLOW. OTRW WILL RUN WITH MAINLY ISOLATED POPS
EARLY TONIGHT SINCE LOTS OF SHALLOW INSTABILITY AROUND UNDER DRY AIR
WITH LIMITED UPPER SUPPORT. NEXT UPSTREAM PREFRONTAL S/W AXIS WILL
HEAD QUICKLY SE OVERNIGHT REACHING THE WESTERN SLOPES LATE. THIS MAY
BRING ANOTHER BAND OF WEAKENING CONVECTION IN LATE SO KEEPING 20/30
POPS NW LATE. WILL AGAIN FOLLOW CLOSER TO MUGGY MET LOWS WITH MOST
IN THE 70S OVERNIGHT.

UPSTREAM COLD FRONT SHOULD JUMP INTO A WELL PRONOUNCED LEE TROF EAST
OF THE BLUE RIDGE FRIDAY. WITH WELL MIXED/DEEP W/NW FLOW MOISTURE
APPEARS QUITE SHALLOW ALONG THE FRONT AS BEST LIFT SHIFTS INTO NC.
SINCE STILL LOTS OF HEATING ONGOING IN HIGH THETA-E ENVIRONMENT WONT
PULL POPS ENTIRELY EXCEPT EASTERN SLOPES GIVEN DOWNSLOPE. OTRW
THINKING 20 TO POSSIBLY 30 POPS WESTERN SLOPES WHERE MODELS HAVE
BEST RH. 850 MB TEMPS A BIT COOLER FRIDAY IN RESPONSE TO LOWERING
HEIGHTS AND NW FLOW. HOWEVER EXPECT DOWNSLOPE WARMING TO LIKELY
BOOST HIGHS BACK CLOSE TRIPLE DIGITS PIEDMONT BUT A BIT DRIER WHICH
SHOULD PRECLUDE MUCH OF AN ADVISORY THREAT. OTRW BUMPED UP HIGHS
WELL INTO THE 80S MOUNTAINS AND MID/UPPER 90S EAST ALTHO STILL BELOW
QUITE WARM MAV MOS.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
FRIDAY EVENING THERE STILL MAY BE SOME HIT OR MISS SHOWERS AND
STORMS IN THE MOUNTAINS...AND IN THE FAR SOUTHEAST UNTIL SHORTLY
AFTER SUNSET. FROM PAST THAT POINT WE WILL CARRY A DRY FORECAST
THROUGH THE WEEKEND AS RELATIVELY COOLER AND DRIER AIR MOVES INTO
BEHIND THE FRONT. READINGS FOR HIGHS AND LOWS SHOULD BE AT...OR
SLIGHTLY BELOW...NORMAL CONDITIONS FOR THIS TIME OF THE YEAR.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
WHILE THE UPPER RIDGE WILL MAKE A BIT OF AN ATTEMPT TO BUILD BACK
OVER THE REGION BY EARLY NEXT WEEK...ITS INFLUENCE WILL NOT BE AS
STRONG HAS WHAT HAS BEEN EXPERIENCED THIS CURRENT WEEK. THE RESULT
WILL BE A PREDOMINATE NORTHWEST FLOW ALOFT ACROSS THE REGION
ALLOWING FOR A BETTER POTENTIAL OF WEAK FRONTS TO DIP EITHER INTO
OR THROUGH THE REGION...ALONG WITH THUNDERSTORM COMPLEXES IN THE
OHIO VALLEY TO PROGRESS INTO MAINLY WESTERN PARTS OF THE REGION.
WILL BE FOLLOWING HPC/S SOLUTION REGARDING THIS SCENARIO. THIS
EQUATES TO ISOLATED THUNDERSTORM POTENTIAL MONDAY THROUGH TUESDAY
WITH ONE WEAK COLD FRONT MOVING THROUGH THE REGION. AND THEN AGAIN
ON THURSDAY ISOLATED TO SCATTERED STORMS ARE EXPECTED WITH ANOTHER
FAST MOVING WEAK COLD FRONT. TEMPERATURES NEXT WEEK LOOK TO BE
WITHIN 2 TO 3 DEGREES EITHER SIDE OF NORMAL...BOTH FOR THE HIGHS
AND LOWS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
THERE WILL BE ISOLATED THUNDERSTORMS THIS AFTERNOON IN THE
MOUNTAINS AND ACROSS THE NORTH. HEAVY RAIN WITH THESES STORMS
WOULD CREATE MVFR TO IFR VISIBILITIES...BUT THE CHANCE IS TOO LOW
TO INCLUDE IN THE BODY OF THE TAFS EXCEPT FOR LWB AND BLF WHERE
WILL INCLUDE VCTS OR TEMPO MENTION. OTRW VFR IN PERIODS OF BKN
4-6K CU WEST AND SCT CU OUT EAST. STORMS MAY PERSIST INTO EARLY
THIS EVENING BEFORE FADING OVERNIGHT WITH LOSS OF HEATING. COULD SEE
ANOTHER COMPLEX OF STORMS MAY A RUN AT LWB LATE TONIGHT BUT TOO
IFFY TO INCLUDE. AGAIN LOOKING AT PATCHY FOG/HAZE LATE TONIGHT
WITH IFR/LIFR AT LWB PENDING DEGREE OF DEBRIS CLOUDS. OTRW MAINLY
VFR...OCNL MVFR LYH/DAN TOWARD 12Z.

THE CHANCE OF SHOWERS AND THUNDERSTORMS REMAINS FRIDAY AND FRIDAY
EVENING WITH A FRONT. HOWEVER GIVEN DEEPENING WEST/NW FLOW EXPECT
ONLY ISOLATED COVERAGE AT BEST DURING THE VALID TAF PERIOD INTO
FRIDAY AFTERNOON. MAY SEE MORE LOW CLOUDS NW PER UPSLOPE FLOW
BEHIND THE FRONT OTRW VFR. THE FRONT WILL BE SOUTH OF THE FORECAST
AREA BY SATURDAY MORNING. DRY...VFR WEATHER IS EXPECTED THROUGH
THE WEEKEND INTO EARLY NEXT WEEK.

&&

.CLIMATE...
RECORD HIGH MINIMUM TEMPS FOR THURSDAY 8/9

                  AUGUST 9TH
ROANOKE(ROA)......72/2006
LYNCHBURG(LYH)....74/1930
DANVILLE(DAN).....75/2000
BLUEFIELD(BLF)....69/1984
BLACKSBURG(BCB)...68/1998

RECORD HIGH TEMPS FOR THURSDAY 8/9

                  AUGUST 9TH
ROANOKE(ROA)......96/1987
LYNCHBURG(LYH)...101/1930
DANVILLE(DAN).....98/1979
BLUEFIELD(BLF)....89/1988
BLACKSBURG(BCB)...92/1983

RECORD HIGH MIN TEMPS FOR FRIDAY 8/10

BLUEFIELD (BLF)...69/2006
DANVILLE (DAN)....73/1987

RECORD HIGH TEMPS FOR ROANOKE AND DANVILLE FRIDAY 8/10

ROANOKE (ROA).....97/1977
DANVILLE (DAN).....99/1987

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR VAZ043>047-058-
     059.
NC...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR NCZ004>006.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...JH
SHORT TERM...DS
LONG TERM...DS
AVIATION...JH
CLIMATE...JH
Hazardous weather outlook, Aug 9, 9:15 AM EST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1015 AM EDT THU AUG 9 2007

NCZ001>003-018>020-VAZ007-009>018-022-032-033-WVZ042>044-101415-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-
PATRICK-FRANKLIN-MERCER-SUMMERS-MONROE-
1015 AM EDT THU AUG 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ043-044-058-101415-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-
1015 AM EDT THU AUG 9 2007

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF DANVILLE
AND YANCEYVILLE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ019-020-023-024-034-035-WVZ045-101415-
ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-GREENBRIER-
1015 AM EDT THU AUG 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. A CLUSTER OF THUNDERSTORMS IS EXPECTED TO FORM IN THE
OHIO VALLEY THIS AFTERNOON...AND A PORTION OF THAT MAY MOVE INTO
THE AREA LATE THIS AFTERNOON AND TONIGHT. THE MAIN THREAT WOULD BE
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

VAZ045>047-059-101415-
CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-
1015 AM EDT THU AUG 9 2007

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR LATE THIS
AFTERNOON AND TONIGHT. A CLUSTER OF THUNDERSTORMS IS EXPECTED TO
FORM IN THE OHIO VALLEY THIS AFTERNOON...AND A PORTION OF THAT
MAY MOVE INTO THE AREA EARLY THIS EVENING AND TONIGHT. THE MAIN
THREAT WOULD BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS AGAIN FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT.

In the hours before

Special weather statement, Aug 9, 9:38 AM EST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1038 AM EDT THU AUG 9 2007

NCZ003-019-020-VAZ022>024-032>035-092100-
SURRY-WILKES-YADKIN-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-
INCLUDING THE CITIES OF...DOBSON...WILKESBORO...YADKINVILLE...
SALEM...FINCASTLE...LEXINGTON...STUART...ROCKY MOUNT...BEDFORD...
AMHERST
1038 AM EDT THU AUG 9 2007

...ANOTHER HOT AFTERNOON FOR THE REGION...

TEMPERATURES ARE GOING TO RISE AGAIN INTO THE 90S THIS AFTERNOON.
WITH THE MUGGY CONDITIONS...THE HEAT INDEX IS GOING TO BE IN THE
100 TO 104 DEGREE RANGE...WITH THE HOTTEST IN URBAN AREAS.

IF YOU ARE PLANNING ON BEING OUTDOORS TODAY...TAKE FREQUENT
BREAKS...AND DRINK PLENTY OF FLUIDS.
Special weather statement, Aug 9, 3:01 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 PM EDT THU AUG 9 2007

VAZ024-092100-
ROCKBRIDGE VA-
401 PM EDT THU AUG 9 2007

AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF EAGLE ROCK...OR ABOUT 8
MILES WEST OF COLLIERSTOWN...MOVING EAST AT 15 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...COLLIERSTOWN AT 420 PM EDT...GLASGOW AT
455 PM EDT.

EXPECT RAINFALL RATES OF ONE INCH PER HOUR...WIND GUSTS TO 45 MPH...
AND OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES THROUGH 5 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

PH

The radar

The Roanoke radar (KFCX), 94 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockbridge

When
August 9, 3:15 PM EST
Where
Rockbridge County, 6 mi SW of Collierstown
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
37.709, -79.658

An isolated severe thunderstorm downed several large tree limbs.

Thunderstorm Wind, Campbell

When
August 9, 8:14 PM EST
Where
Campbell County, 3 mi NE of Gladys
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Crop damage
$40,000
Reported by
Broadcast Media
Coordinates
37.201, -79.041

Severe thunderstorm winds blew a roof off a barn, displaced sheds, and downed five to six trees. It also damaged a crop of hay.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54271, 54272.